Discussions that mention benzodiazepine

Sleep Disorders board


Quote from ariel35:
HI!! I've sufferred from insomnia for the last 10 years and have been prescribed everything. Right now I'm on 2mg of Ativan. I've been known to take 6 Tylenol pms when I'm desperate. Anyway I read this study last night and it said people who take meds long term and try to stop have a hard time quitting and that It actually could take years of not taking anything to sleep naturally. People have done it but it is hard!! I'm so tired of taking anything that I'm going to stop tonight. Oh is this going to be hard!!!!! So, hard I'm scared! Wish me luck!


Do not quit cold turkey!!!! Wean off very slowly!!! Yes, it can take years for some people, it's called benzodiazepine protracted withdrawal syndrome but that doesn't always happen to everyone who takes benzos(like Ativan). Some people are fine in a few months or a year.

If one does take longer to recover, that doesn't mean they don't sleep at all during that time, it just means their pre-med natural sleep pattern will not fully be normal for awhile....like sleep onset and duration may vary quite a bit day to day, week to week while the brain is recovering, slowly, regaining more sleep as time goes on.